South Dakota, 2007

Drought in South Dakota, August 1 to 28, 2007

August 1 to 28, 2007 · NWS ABR · 2 events in 2 counties and zones

Severe (D2) drought conditions developed into Jones and Stanley counties in central South Dakota. Beneficial rains brought improvement to the drought by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe (D2) drought conditions developed into Jones and Stanley counties in central South Dakota. Beneficial rains brought improvement to the drought by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 6:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 6:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT TUE JUL 31 2007

.UPDATE...
PREFRONTAL CONVECTION HAS DEVELOPED OVER THE PAST COUPLE OF HOURS
ALONG THE SOUTH DAKOTA...NORTH DAKOTA BORDER...AND AS OF 00Z IS
BEGINNING TO ENTER EXTREME WESTERN CORSON COUNTY. HAVE ADDED
POPS/WX FOR CORSON AND DEWEY COUNTIES. ALSO INCREASED SKY COVER IN
THE WESTERN PORTION OF THE CWA.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
PRIMARY WEATHER MAKER IN THE SHORT TERM WILL BE THE COLD FRONT
EXPECTED TO PASS THROUGH THE AREA LATE TONIGHT THROUGH TOMORROW AS
AN UPPER LEVEL TROUGH MOVES EASTWARD THROUGH SOUTH CENTRAL CANADA. IN
ADVANCE OF THIS FRONT...DEWPOINTS HAVE CLIMBED TO THE UPPER 60S TO
NEAR 70 THROUGHOUT THE AREA TODAY...AND THIS CONTINUED HUMID AIR
WILL KEEP OVERNIGHT LOWS TONIGHT FAIRLY WARM AGAIN. WITH THESE
HIGHER DEWPOINTS AND 925MB ANALYSIS REVEALING RELATIVE HUMIDITIES
ABOVE 90 PERCENT IN THE EAST...IT APPEARS THAT THE STRATUS DECK
THAT HAS CONTINUE TO STAY SOUTH OF OUR AREA THE PAST FEW NIGHTS
MAY SNEAK UP INTO THE EASTERN CWA...PARTICULARLY THE WATERTOWN
AREA...IN ADVANCE OF THE FRONT LATE TONIGHT AND WEDNESDAY MORNING.
SURFACE WINDS AROUND 10 TO 15 MPH AHEAD OF THE FRONT IN THIS AREA SHOULD
PREVENT FOG FORMATION.

THE 12Z MODEL SUITE LOOKS TO HAVE RESOLVED MOST TIMING DIFFERENCES
WITH THE FRONT...MOVING IT THROUGH MOST OF THE AREA BY 18Z
WEDNESDAY. THUS...ADJUSTED POPS TO ACCOUNT FOR THIS...WITH THE
BEST CHANCES OF RAINFALL IN THE SOUTHEAST CWA LATE MORNING AND
AFTERNOON...MOSTLY RIGHT ALONG AND JUST BEHIND THE FRONT. KEPT THE
REGIME OF ALL POPS OUT OF THE AREA BY 06Z WEDNESDAY...WITH ONLY A
SLIGHT MENTION OF POPS IN THE EXTREME SOUTHEAST CWA AFTER
00Z...WHICH MAY HAVE TO BE TAKEN OUT AT A LATER TIME SHOULD THE
FRONT PROGRESS QUITE QUICKLY ACROSS THE AREA AS THE GFS/NAM
SUGGESTS. WITH THE FASTER TIMING...THE BEST CHANCE OF
THUNDERSTORMS/ISOLATED SEVERE THUNDERSTORMS WILL BE IN MINNESOTA AND
SOUTHEAST SOUTH DAKOTA AS THE FRONT SHOULD BE THROUGH THIS AREA BY
THE TIME DAYTIME HEATING MAKES THE GREATEST INTERACTION WITH IT.
THUS...SOME MORNING HEATING SHOULD ALLOW THE BEST CHANCES OF
THUNDERSTORMS IN THIS SOUTHEAST CWA.

BEHIND THE FRONT...THERE IS VERY GOOD MODEL AGREEMENT ON QUITE A
BIT DRIER AND SOMEWHAT COOLER AIR WORKING INTO THE REGION
WEDNESDAY AND WEDNESDAY NIGHT AS A SURFACE HIGH MOVES ACROSS THE
NORTHERN PLAINS. MINIMUM TEMPERATURES WEDNESDAY NIGHT WILL BE
COOLER UNDER CLEAR SKIES WITH LOWER DEWPOINTS...BUT DAYTIME HIGHS
WILL STILL BE ON THE WARM SIDE WITH ABUNDANT SUNSHINE ON THURSDAY.
BY THURSDAY NIGHT...SOUTHERLY WINDS PICK UP AGAIN ON THE WEST SIDE
OF THE HIGH AS WARMER AND SLIGHTLY MORE HUMID AIR BEGINS TO
ADVANCE BACK INTO THE AREA AND AN UPPER LEVEL RIDGE MOVES EASTWARD
OVER THE PLAINS.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY.
BIGGEST CHALLENGE IN THE EXTENDED STILL DEALS WITH PCPN CHANCES
THROUGH THE WEEKEND INTO THE FIRST PART OF NEXT WEEK.

WEATHER PATTERN STILL ON TRACK TO BECOME A BIT MORE ACTIVE. UPPER
RIDGE BEGINS TO BREAK DOWN DURING THE DAY FRIDAY...WITH STRONG 7H
TROF LIFTING TO THE NORTH THROUGH THE REGION BY 00Z SATURDAY.
COUPLED WITH A MINOR 5H S/W TROF PASSING OVER CWA AT THE SAME
TIME...CHANCES FOR NOCTURNAL CONVECTION LOOK FAIRLY GOOD. HAVE
OPTED TO GO WITH CHC TSRA FOR ENTIRE 12HR BLOCK 00-12Z SATURDAY TO
ACCOUNT FOR POSSIBLE MCS MOVING THROUGH.

MODELS THEN DIG WEST COAST TROF PUTTING CWA INTO A BRIEF SW FLOW
ALOFT BEFORE NORTHERN STREAM TROF MOVES THROUGH...PUTTING CWA INTO
A MORE CYCLONIC FLOW PATTERN. BEHIND EXITING FRI NIGHT/SAT MORNING
FRONT...CWA GETS INTO A 7H THETA-E DOWNGLIDE PATTERN WHICH SHOULD
HELP TO KEEP MOST OF THE WEEKEND DRY. MINOR WAVES DROP OVER CWA IN
NW FLOW...BUT BEING ABLE TO DEFINE WHICH WAVE...AT WHAT
TIME...WILL PRODUCE PCPN DIFFICULT AT BEST. FELT IT WAS BETTER TO
GO WITH DRY FORECAST AND TRY TO FINE TUNE AS PERIOD APROACHES.

STRONG WAA REGIME SETS UP MONDAY INTO TUESDAY...WITH STRONG 7H
THETA-E FORCING NOTED. WELL DEFINED NORTHERN STREAM 7H TROF DROPS
THROUGH AREA LATE MONDAY INTO TUESDAY WITH COUPLED WITH STRONGER
AREA OF 85H-7H FRONTOGENESIS. AGAIN...TIMING AND LOCATION ARE
DIFFICULT TO PINPOINT. HAVE INTRODUCED SLGT CHC POPS FOR MONDAY
WITH CHC POPS FOR MONDAY NIGHT.

TEMPERATURE WISE...DID NOT REALLY MESS TOO MUCH WITH INHERITED
GRIDS. EVEN THOUGH WE SLIP INTO A NW FLOW PATTERN...7H AND 85H
TEMPS SUPPORT LATEST MAV/MEX GUIDANCE VALUES.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THE EXCEPTION WILL
BE IN THE THUNDERSTORMS FORMING AHEAD OF THE COLD FRONT IN WESTERN
SOUTH DAKOTA. BY MIDNIGHT THIS LINE WILL BE APPROACHING THE
MISSOURI RIVER AND WILL CONTINUE ACROSS SOUTH DAKOTA THROUGH
TOMORROW MORNING. AREAL EXTENT OF CONVECTION IS NOT EXPECTED TO BE
MORE THAN SCATTERED. TOMORROW AFTERNOON MAY SEE AN INCREASE IN
COVERAGE AS DAYTIME HEATING WORKS TO DESTABILIZE THE AIR AHEAD OF
THE LINE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...ECKSTEIN
LONG TERM...HINTZ
AVIATION...KEEFE
Hazardous weather outlook, Jul 31, 3:54 AM CST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT TUE JUL 31 2007

SDZ015-033-045-011000-
DEWEY-STANLEY-JONES-
454 AM CDT TUE JUL 31 2007 /354 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT ACROSS NORTH
CENTRAL SOUTH DAKOTA AND A COLD FRONT APPROACHES THE AREA. LOCALLY
GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS SOUTH DAKOTA. A FEW STRONG STORMS ARE POSSIBLE
WITH SMALL HAIL. CHANCES FOR THUNDERSTORMS EXIST AGAIN FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-016>023-034>037-048-051-011000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-
HUGHES-HYDE-HAND-LYMAN-BUFFALO-
454 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES
SOUTHEAST ACROSS SOUTH DAKOTA. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE...ESPECIALLY FROM THE JAMES RIVER VALLEY AND POINTS EAST.
CHANCES FOR THUNDERSTORMS EXIST AGAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-011000-
CORSON-CAMPBELL-WALWORTH-
454 AM CDT TUE JUL 31 2007 /354 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT AS A COLD FRONT
APPROACHES THE AREA. LOCALLY GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL SOUTH
DAKOTA ON WEDNESDAY MORNING. LOCALLY GUSTY WINDS ARE POSSIBLE.
CHANCES FOR THUNDERSTORMS EXIST AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jones

When
August 1, 12:00 AM CST to August 28, 12:00 AM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Stanley

When
August 1, 12:00 AM CST to August 28, 12:00 AM CST
Where
Stanley forecast zone
Reported by
Other Federal Agency
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58998, 58999.